- by sanakruz Mar 12, '03Help.
I'm posting this here because I'm hoping some of you may at least have anecdotal stories.
To make a long story short- my daughter is newly diagnosed with a seizure disorder. She had 2 clonic-tonic seizures in one day while taking accutane.This led her to her current status of medication (topamax) Prior to meds she did have a couple seizures (like I said it's a long story...) which for many reasons were not treated with meds.
I downloaded the entire monograph from the manufacturer on Accutane- It does say it lowers the seizure threshold.
The pediatrician didnt want her to continue on the accutane but left it up to the derm.
The neurologist discounted the accutane as a factor in increased seizure activity.
The derm was wishy washy
The 2nd derm was noncommital
She is not currently on accutane.
She wants to go back on it. I'm very reluctant.
Any feedback would be appreciated.
- 6,343 Views
- Mar 13, '03 by Nurse RatchedI don't have any anectdotal info to give on the accutane/seizure connection, but I know how hard the drug is on the liver, and that would be enough for me not to put my child on it unless the acne issue was SO psychologically scarring as to override the physical risks (not to mention the fact that the stuff is like $650/month.) I don't know how old she is, but this might be a good time to start learning that sometimes the cure is worse than the ailment.
When she is old enough to do what she wants and pay for it herself, she can see if a doctor will prescribe it taking into account her medical hx.
I hope your daughter is well. Growing up is very hard without the added pressure of having your physical appearance the least bit out of "mainstream."
- Mar 13, '03 by sanakruzMy child is 17. Because of the seizures she is now on independant study. She is a good student and will graduate in June.
She is also 6'1", on her 2nd set of braces and has to wear head gear at night. She recently lost 15lbs and although her loving family tells her she is shapely she believes she is fat. Her acne is more than mild, but not outrageous. She is having some serious self esteem/ self image issues and a seizure in the middle of Brit Lit didnt help! Plus she is no longer allowed to drive!
Insurance paid for the Accutane. I'm convinced it's a nasty drug. A 14 year old from Palo Alto recently jumped in front of a train, and accutane was blamed for his depression, which came on rapidly. My girl had to take 2 pregnancy tests prior to starting therapy,I had to sign a 4 page consent that addressed teratogenic concerns and depression but no mention of seizures.
Yeah i'ts hard to be a mom. My boys are more free-wheeling. It's tough to see my baby girl struggle.
Any how thanks for listening to me ramble.
- Mar 14, '03 by Nancy45This was a very difficult, frustrating time for me, too. When my son was 17, he had outrageous acne, mostly on his back, but it was absolutely horrific, so I agreed to the accutane. Fortunately it worked with no side effects. He was also diagnosed with ADD inattentive type in his junior year and started on Ritalin - a little late, yes? Well he went from failing to B's. He is now 20. He still has mild acne but it's not too bad. And he is a junior in nursing at MSU. You may have tried the other meds for acne. We were on minocycline and different topical creams, retin-A, micro retin-A, clindomycin, emycin cream, topicort, etc. All were effective to some degree. High school was very hard for two of my sons in many ways. They are just fine now that they are 20 and 23. The other has a very good job. They both remember how miserable they were. Hang in there! Things will get better!
- Mar 14, '03 by sanakruzThanks, Nancy!
- Mar 14, '03 by MrsK1223I worked as a derm nurse up until recently and we saw thousands and many were put on accutane. I have to say, we never saw anyone experience any major side effects. As to the seizure thing, that seems more like a neurologist's call and maybe some collaboration between the dermatologist and the neurologist. Accutane is mainly for severe cystic acne that is not being cleared with other modalities. The appropriate and substantial education must be given to the parents and teenager or person taking the medication and to follow up as directed each month for blood work so that appropriate blood levels and negative pregnancy confirmation is made. Its not to be taken lightly but if used correctly and consistent f/u's are made there will less risk to the client. But it isn't for everyone. I have seen some amazing results.
- Mar 14, '03 by RN-PAI was on Accutane in the early '80's for around 6 months and was happy with the results. I had the blood work each month and all I'd ever heard about it was the potential liver damage and birth defects. I feel for all your daughter's going through and hope another form of skin care might be effective. I'm still using Retin A to help with my skin, and tried many other meds and treatments over the years with limited success.
- Mar 14, '03 by Mimi WheezeWow! I wish I was that tall! I wish she felt better about her looks, it's sad how much pressure young women put on themselves.
I did want to tell you that a good friend of mine used Accutane for cystic acne, and he became very depressed and irrational. Once he stopped the meds, he went back to normal. Just keep a close eye on her. (I'm sure you will )
- Jul 25, '06 by jen42A friend of mine took Accutane, and got horrible liver damage from it. She can't process Vitamin D normally anymore.
My brother was on it FOUR TIMES for acne that was, in my opinion, not severe. He got dry skin and hair loss. No permanent effects, as far as we know.
Another friend went on it and had no side effects.
That's all I know. I'm sorry about the self-esteem issues... she'll love the height once she gets older.
- Jul 25, '06 by RN34TXMy biggest question to the OP that wasn't mentioned is this:
How bad is your child's acne?
In this day and age of parents getting nose jobs and liposuctiuon for their insecure teen children, I need to clarify because Accutane is for people with severe cystic acne, not the normal stuff that most teens get at some point.
It's about outweighing risks vs. benefits.
Personally, Accutane was a godsend but I had to beg to get it.
As a 15 year old in the mid-80's, I found out about it by doing research in the library. I went to 3 different dermatologists then who all refused to give it to me due to the side effects.
Everything they prescribed, including the highly hyped up Retin-A at that time, did not work.
I finally found a doc at age 22 who would prescribe it to me.
Unfortunately, I was already significantly scarred at that point.
It worked and my acne never came back.
I often wonder if someone would have given it to me at age 15 if I wouldn't have had to deal with scar revision as well as the psych aspects involved.
I only share this because I've read so many negative posts about Accutane.
At that time in my life, I would rather have died from the side effects than to live with people looking at me with pity every day.
So Accutane does in fact, have a place and I'm glad that I finally got the treatment that I needed at that time in my life.